Ask a doctor

My Cheeks Look Too Plump After Perlane!

I recently had Botox and Perlane for my cheek area. It looked great the first time, so I came back for a follow-up. We thought the right side of my face looked a bit flatter than the left, so I agreed to have a bit more filler on it. He did some touch-up on the left side too.

Now the results are disastrous--my face looks good when I make no expressions, but my cheeks look too plump when I smile. It looks so wrong on my heart-shaped face! Will this eventually go down, or can I have it removed?

Doctor Answers (15)

Botox and Perlane: Have confidence in your surgeon & time for the results to settle

+2

If you had this treatment before and were satisfied with the results, it is unlikely that it will ultimately be that drastic a change from your previous experience.

Of course, each time you have an injection the results can vary slightly but a qualified injector is likely to be precise and able to reproduce earlier results.

Give it at least two weeks before you draw any conclusions. If you remain dissatisfied with the Perlane, hyaluronidase can be used off-label (after skin testing) to reduce the size.

There are numerous other potential causes which have been discussed on earlier questions such as bleeding and brusing and injection injury but this is likely to resolve within 7-10 days.

However, it is more likely that you will be satisfied and return for more injections in the future.

Keep in close contact with your physician and relay your concerns.


Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

Hyaluronidase will reverse the effect of Perlane!

+2

Baby Face:

Perlane is a soft tissue filler comprised of hyaluronic acid which is a chemical found naturally occuring in human skin. Perlane is a "stiffer" product of larger particle size purposefully designed to be injected into the deeper layers of the skin. Typically, Perlane lasts about six to nine months. Perlane can be reversed by injecting hyauronidase into the treated areas.

Please see your treating physician and discuss your concerns with him/her. Study your before and after photographs- including animated views- before making any decisions. Keep in mind that looking straight ahead in a mirror may distort or magnify your image. Lastly, I would wait at least three weeks to allow the treated areas to settle down and the swelling and brusing to subside. If your are still upset, then I would speak to your doctor about having the Perlane treated areas reversed.

Thank you for your question!

-Stephen Goldstein, MD, FACS

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

Needle Extraction is another Option for you

+2

Hello Babyface,

Very good advice given to you on this post.

I would like to add two additional comments that may be of assistance to you.

First of all, the swelling you are experiencing is not due to the Botox. In my experience Botox can be used very effectively in the cheek area to help "soften" the nasolabial folds. By doing this the filler can be more effective since the wrinkle is not as deep as it was before the Botox.

Secondly, depending on how long it has been since the Perlane was injected, you could ask your Physician to do a "needle extraction" of the excess Perlane. This is a highly effective way to remove the Perlane and works quicker than hyulronidase injections.

Take Care, Dr. Jafri

Kamran Jafri, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

One of the good things about temporary fillers is that they are not permanent.

+2

Time will take care of this, but it will probably take several months. The skin injected with Perlane is getting " bunched up " when you smile and so it creates too much fullness.

Perlane can be dissolved with injections of hyaluronadase, but these injections can also cause irregularities in a large area. So, hard as it is, I would just wait, knowing that you will look better in a few months.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Better is the enemy of Good

+2

Baby Face,

Sometimes in an effort to achieve perfection we turn a good result into something less desirable. This is the best argument for experience in the cosmetic field -- knowing when to stop.

One of the negative attributes of Perlane is that it is a temporary filler and lasts on the order of 6-9 months. In your situation this a positive attribute, since your results are dissatisfying.

Also, the degradation of the product is gradual so that by 6-9 months the product is completely dissolved. This means that your cheek fullness will improve in less than 6-9 months and you may be ecstatic with the appearance by 6-8 weeks.

For this reason, I would consider holding off on injecting Hyaluronidase to dissolve the Perlane, as every intervention brings with it a certain amount of uncertainty and risk, and reassess after this time.

Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

Will eventually go down, but there are things you can do.

+2

I am sorry that you are not happy with the result of your injecttables. First, you should let your doctor know that you are unhappy and he/she may be able to give you options for treatment.

You said that you had Botox and Perlane to treat your cheek area. Botox and Perlane do different things. Botox paralyzes muscles to stop getting deep wrinkles and lines that are made with movement. I am not sure where you doctor treated you with Botox in your cheek. Usually we use Botox to treat crows feet (lines radiating out from the side of your eye especially with smiling) and to treat lines on the sides of the nose.

About the Perlane-this is hyaluronic acid filler that eventually goes away in 6-8 months time. The plumpness of your cheeks could be due to swelling (you did not say when you had the injections done). The plumpness could also be due to too much Perlane. If you do not want to wait for the Perlane to go away you can use a medicine called Hyaluronidase. The can be injected into the area where the Perlane was placed and will help dissolve the Perlane.

I wish you luck and hope that you feel better soon.

Kari L. Colen, MD
New York Plastic Surgeon
5.0 out of 5 stars 3 reviews

Perlane and over treatment

+1

You should consider posting a photograph to show your area of concern, but yes, you can have it removed and your provider should be happy to follow up with you to address your over-treatment.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

Solving the problem of too much Perlane or Juvederm injection

+1

When too much hyaluronic acid (HA) filler is injected and the affected areas get too puffy, there is a simple cure.  Injection of the enzyme hyaluronidase will break the HA filler into small particles that get metabolized by the body quickly, almost like sugar.  Usually normal or baseline appearance can be restored within days.  Our patients are reassured that Perlane, Juvederm and Restylane (as the well as the new HA filler Bolatero) are completely reversible.

Robert A. Weiss, MD
Baltimore Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

How long will this Swelling last?

+1

  How long has it been since you were injected this most recent time?  If less than two weeks, wait some more for any residual swelling to go down before taking any corrective actions.  If it has been longer than two weeks and you just can't live with the results, there is a product call hyaluronidase that will desolve this filler but may leave you uneven again.  Your surgeon can inject this into the same are in order to disolve some of the filler you had put in. 

   If you can live with the results, then wait it out.  The filler is elliminated from your body slowly and over the next few months will go away enough so that if may not bother you anymore.  Good luck, Erez Sternberg, MD.

Erez Sternberg, MD
Jacksonville Plastic Surgeon
5.0 out of 5 stars 17 reviews

Perlane can be Reversed

+1

Baby Face - How long ago was it that you had the injections?  I would recommend waiting at least 2 weeks for the swelling to subside before making a decision.  If after 2 weeks you still think your cheeks are too full, there is a product called Vitrase or  Hyaluronidase that can dissolve the Perlane almost immediately.   If you were to nothing at all, Perlane is temporary and it will dissolve and go down on it's own.  Perlane will last approximately 8-12 months. 

 

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.